Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 71, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2011, 3:14 PM CDT for Beadle County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2011, 3:14 PM CDT (20:14 UTC)
- Expired
- May 21, 2011, 3:39 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 103 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
760
WUUS53 KFSD 212014
SVRFSD
SDC005-212100-
/O.NEW.KFSD.SV.W.0071.110521T2014Z-110521T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 PM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 400 PM CDT
* AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR VIRGIL...OR 11 MILES WEST OF
HURON...AND MOVING NORTH AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WOLSEY AROUND 325 PM CDT...
HITCHCOCK AROUND 350 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4464 9835 4428 9834 4425 9850 4464 9866
4464 9865 4464 9854
TIME...MOT...LOC 2015Z 169DEG 30KT 4432 9843
WIND...HAIL <58MPH 1.00IN
$$
HANKO1 follow-up statement
548
WWUS53 KFSD 212039
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT SAT MAY 21 2011
SDC005-212049-
/O.CAN.KFSD.SV.W.0071.000000T0000Z-110521T2100Z/
BEADLE SD-
339 PM CDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BEADLE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SIOUX FALLS.
LAT...LON 4464 9835 4428 9834 4425 9850 4464 9866
4464 9865 4464 9854
TIME...MOT...LOC 2039Z 169DEG 30KT 4452 9848
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:40 AM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 21, 10:40 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT SAT MAY 21 2011 .DISCUSSION... SPOKE OF ENERGY ROTATING AROUND THE UPPER LOW CENTERED TO OUR NORTH IS EXITING THE AREA TO THE NORTHEAST...WITH ONLY A FEW LINGERING SHOWERS AND THUNDERSTORMS ALONG OUR FAR EASTERN BORDER REMAINING. THESE SHOWERS WILL EXIT THE REGION WITHIN THE NEXT HOUR. WATER VAPOR IMAGERY SUGGESTS THAT DRYING WILL WORK NORTHWARD ACROSS THE CWA THIS MORNING WHICH IS SUPPORTED BY CLEARING ACROSS THE WEST AND SOUTH THIS MORNING. THE NEXT SPOKE OF ENERGY SHOULD BEGIN WORKING INTO NORTHEASTERN NEBRASKA AND NORTHWESTERN IOWA LATER THIS AFTERNOON. HRRR GUIDANCE SHOWS SOME SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AFTER 2PM ACROSS THE AREA. STILL LOOKS LIKE BEST POTENTIAL FOR ANY SEVERE DEVELOPMENT WILL BE ACROSS NORTHWEST IOWA...HOWEVER THIS POTENTIAL STILL SEEMS RATHER LOW. MADE A QUICK UPDATE TO INCLUDE THE CURRENT PRECIPITATION ALONG OUR EASTERN BORDER FOR THE NEXT HOUR OR TWO AND TO INCLUDE THE QUICKER CLEARING OF SKIES IN THE WEST AND SOUTH. OTHERWISE FORECAST PACKAGE APPEARS ON TRACK. && .AVIATION... WIDESPREAD MVFR TO IFR CEILINGS PERSIST MAINLY IN NORTHWEST IOWA AND THE MISSOURI VALLEY THIS MORNING BUT ARE EXPECTED TO LIFT TO VFR WITHIN THE NEXT HOUR OR TWO. EXPECT SCATTERED THUNDERSTORMS TO REDEVELOP AFTER 20Z ACROSS THE REGION. && .PREV DISCUSSION... MCS ACROSS THE SOUTHERN MISSISSIPPI VALLEY CONTINUES TO IMPEDE DEEPER MOISTURE TRANSPORT NORTHWARD INTO THE PLAINS. RADAR TRENDS AND COVERAGE INDICATIVE OF LIMITED MOISTURE AS SHOWERS ACROSS THE AREA DECREASING IN INTENSITY AND BECOMING MORE SCATTERED IN NATURE. OF COURSE LOST OF STRONGER FORCING CERTAINLY PLAYING ITS ROLE. CURRENTLY A LINE OF INSTABILITY SHOWERS FORMING ALONG THE LEADING EDGE OF MID LEVEL DRYING. WILL CONTINUE TO SEE THIS LINE OF SHOWERS PUSH NORTH AND EAST OF THE AREA EARLY THIS MORNING. SHOULD NOT BE MUCH IN THE WAY OF ONGOING PRECIPITATION ACROSS THE CWA AFTER SUNRISE AS DRY SW FLOW KICKS IN...BUT DO EXPECT REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON AS ATMOSPHERE AGAIN DESTABILIZES. POTENTIAL FOR SEVERE THUNDERSTORMS IS LOW TODAY. AS TYPICAL MODELS APPEAR TO BE OVERDOING THE DEW POINTS THIS AFTERNOON WHICH FEEDS INTO CAPE. NOT EXPECTING 2000 J/KG SFC CAPE THE NAM IS PRODUCING ACROSS NW IA LATE TODAY. 1000-1500 J/KG MORE REASONABLE WITH MIX LAYER CAPE PROBABLY CLOSER TO 1000 J/KG. EXPECTING THE CAP TO GO RATHER QUICKLY WHEN IT DOES GO...WHICH SUGGESTS A RAPIDLY RELEASE OF INSTABILITY WHEN SHOWERS AND THUNDERSTORMS FORM. THIS BEING THE CASE...MAIN CONVECTIVE MODE SHOULD QUICKLY TRANSITION TO MULTICELLULAR PULSE TYPE. SMALL CHANCES FOR SEVERE STORMS SHOULD BE CONFINED TO NW IA...BUT THIS WILL ONLY BE A SHORT PERIOD DURING THE INITIAL DEVELOPMENT OF CONVECTION. MOST LIKELY WITH NOT SEE SEVERE WEATHER IN THE CWA AS MODEL SHEAR PROFILES ARE NOT SUPPORTIVE OF SEVERE STORMS WITH WIND SHEAR GENERALLY 20 TO 30 KTS AND THE SHEAR LARGELY UNIDIRECTIONAL. THUNDERSTORM ACTIVITY WILL WANE AS THE EVENING PROGRESSES WITH THE LOST OF DAYTIME HEATING. AS SHOWERS AND THUNDERSTORM DIE OFF THIS EVENING...ANOTHER BATCH OF SHOWERS IS EXPECTED TO APPROACH FROM THE WEST WITH THE CORE OF THE UPPER LOW APPROACHING. UPPER LOW WILL BE THE MAIN WEATHER FACTOR THE NEXT FEW DAYS AS IT MAKES IS WAY EAST INTO THE GREAT LAKES BY MONDAY. MODELS HAVE TRENDED FARTHER SOUTH WITH THE CORE OF THE UPPER LOW...THUS GIVING BETTER CHANCES OF SHOWERS OVER THE FORECAST AREA THE NEXT FEW DAYS. THIS ALSO MEANS MORE CLOUD COVER AND COOLER TEMPERATURES. SHAVED A FEW DEGREES OFF HIGH TEMPERATURES SUNDAY AND MONDAY...HOWEVER WITH THE OVERALL FARTHER SOUTH SOLUTIONS...SHOULD MEAN SKIES WILL CLEAR FROM NORTH TO SOUTH ON TUESDAY AND WEDNESDAY...WITH BETTER CHANCES FOR PRECIPITATION SOUTH OF THE FORECAST AREA. THIS ALSO MEANS TEMPERATURES SHOULD REBOUND A BIT FASTER GOING INTO MID WEEK WITH DRY AIR AND LOTS OF SUNSHINE IN PLACE. /97 && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, May 21, 11:13 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1113 AM CDT SAT MAY 21 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1113 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON BEFORE DYING OFF THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY...ALTHOUGH A FEW STRONGER STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND MONDAY...BUT SEVERE THUNDERSTORMS AREA NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:38 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson | 21 min |
| May 21, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 37 min |
| May 21, 6:47 PM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.